[Skip to Content]
[Skip to Content Landing]
Article
November 1991

Widespread Cutaneous Necrosis in a Patient With Rheumatoid Arthritis Associated With Anticardiolipin Antibodies

Author Affiliations

Department of Dermatology University of Graz Auenbruggerplatz 8 8036 Graz, Austria

Arch Dermatol. 1991;127(11):1739-1740. doi:10.1001/archderm.1991.01680100143034
Abstract

To the Editor.—  Antiphospholipid antibodies, detected by the presence of lupus anticoagulant and/or abnormally high levels of anticardiolipin antibodies, have been shown to be associated with an increased risk of arterial or venous thrombosis. The association between antiphospholipid antibodies and thrombotic events was first noted in patients with systemic lupus erythematosus but were later also observed in a variety of other disorders and as an isolated finding. The existence of a separate entity, the anticardiolipin or antiphospholipid syndrome, was suggested in several studies.1 Cutaneous symptoms linked to the antiphospholipid syndrome include thrombophlebitis, leg ulcers, livedo reticularis, livedo vasculitis, unfading acral microlivedo, peripheral gangrene, hemorrhage (ecchymosis and hematoma), and necrotizing purpura.1,2 We observed widespread cutaneous necrosis3 as a rare manifestation of the antiphospholipid syndrome in a patient with rheumatoid arthritis.

Report of a Case.—  A 73-year-old woman with long-standing deforming arthritis, fulfilling the criteria of the American

First Page Preview View Large
First page PDF preview
First page PDF preview
×